Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 86, NWS Paducah, KY

July 30, 2021Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 30, 2021, 4:53 PM CDT for Ripley County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 4:53 PM CDT (21:53 UTC)
Expired
Jul 30, 2021, 5:15 PM CDT
In force
22 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ripley County, MO

The radar

The Memphis radar (KNQA), 153 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1488 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WUUS53 KPAH 302153
SVRPAH
MOC181-302215-
/O.NEW.KPAH.SV.W.0086.210730T2153Z-210730T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
453 PM CDT Fri Jul 30 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ripley County in southeastern Missouri...

* Until 515 PM CDT.

* At 453 PM CDT, a severe thunderstorm was located near Naylor, or 8
  miles north of Corning, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Ripley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Paducah.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 9077 3659 9083 3664 9060 3663 9059
      3659 9059 3659 9058 3650 9058
TIME...MOT...LOC 2153Z 330DEG 15KT 3653 9064 

HAIL...1.00IN
WIND...60MPH
 
$$

SMITH
1 follow-up statement
723 
WWUS53 KPAH 302210
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
510 PM CDT Fri Jul 30 2021

MOC181-302215-
/O.CON.KPAH.SV.W.0086.000000T0000Z-210730T2215Z/
Ripley MO-
510 PM CDT Fri Jul 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN RIPLEY COUNTY...

At 509 PM CDT, a severe thunderstorm was located near Corning, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Ripley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3651 9072 3658 9065 3657 9063 3656 9062
      3656 9059 3650 9058
TIME...MOT...LOC 2209Z 330DEG 15KT 3647 9060 

HAIL...1.00IN
WIND...60MPH
 
$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:22 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 30, 3:22 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
322 PM CDT Fri Jul 30 2021

.SHORT TERM...(Tonight through Sunday night)
Issued at 322 PM CDT Fri Jul 30 2021

A weak push of slightly drier air made its way into the lower Ohio
Valley on northerly winds this morning. Heat indices this
afternoon are running 5 to 15 degrees lower than this time
Thursday. The exception is over parts of se Missouri west and
south of kcgi, where heat indices are again 105 to 112. Isolated
convection started to develop over the Ozark foothills early this
afternoon, where the air mass remains very unstable.

The convection allowing (cam) models are in strong agreement on
the continued development of storms over the Ozark foothills late
this afternoon. A weak surface boundary has stalled in that area,
and dew points and cape values are very high along the boundary.
Expect some locally heavy rain and strong gusty winds in storms
from the kpof area west through early this evening. Activity
should diminish later in the evening.

Late tonight, there is a strong signal for a convective complex to
track southeast into northern Missouri. This complex will track
southeast, staying mainly on the cool side of the weak surface
boundary that has stalled over Missouri. Most of the href members
along with some global models track the convective complex
southeast across southern Illinois and sw Indiana on Saturday. The
highest pops will be in those areas, generally 50 to 60 percent.

On Saturday, the models suggest a weak surface low will form
somewhere along the surface boundary over the mid Mississippi
Valley, possibly northern Missouri. This low will be in
association with a 500 mb shortwave moving southeast from Canada.
The surface low should cause the boundary to strengthen and move
slowly east. Expect a strong temp and dew point gradient across
the boundary Saturday, with highs ranging from the mid 70s along
I-64 to the mid 90s west of kpof. Saturday looks like it will be
another Heat Advisory day in the kpof area, so the Heat Advisory
will be extended another day for the same counties as today.

If the surface low develops sufficiently to strengthen a westerly
feed of very unstable air into the boundary, some very intense
convection is possible Saturday afternoon and evening. The highest
risk would be along and west of the boundary, in general
agreement with the SPC marginal risk area. Very heavy rainfall is
also a concern given tropical dew points and precip water values
on the warm side of the front.

All the activity will tend to shift south Saturday night in tandem
with the 500 mb shortwave trough. Chance pops will linger across
most areas on Sunday morning, but the afternoon should be mainly
dry with increasing sunshine. The air mass will begin to cool off,
with highs in the lower to mid 80s under north winds. Lows Sunday
night may actually drop below 60 in the normally cooler low spots
along I-64.

.LONG TERM...(Monday through Friday)
Issued at 322 PM CDT Fri Jul 30 2021

The main story next week will be cooler weather. An extensive 500 mb
trough over the eastern third of the country will keep temperatures
below normal as surface high pressure builds slowly south through
the Midwest and then east into the Great Lakes. Our coolest period
could end up being Monday night through Tuesday night as the mid
level sharpening trof digs south into the OH Valley region. This
will likely translate into night time lows in the mid 50s to near 60
and daytime highs struggling to surpass 80 degrees. Below normal
temperatures are expected to carry right through the rest of the
work week as the H50 trof gradually begins to fill and pull off to
the northeast.

&&

.AVIATION...
Issued at 1150 AM CDT Fri Jul 30 2021

Cumulus cloud bases are slowly rising. Some local mvfr cigs are
still possible through early afternoon, but mainly vfr conditions
will continue today. Scattered thunderstorms will form along a weak
front over se Missouri late this afternoon, but it appears these
storms will stay west and southwest of the taf sites. Winds will be
northeast around 5 kt at the taf sites.

Mainly clear skies are forecast tonight and early Saturday. There is
the possibility a thunderstorm complex will move southeast into
southern Illinois from Missouri during the morning. The chance
appears to be too low to include in the taf.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Heat Advisory until 6 PM CDT Saturday for MOZ100-107>110-114.

IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...GM
AVIATION...MY
Hazardous weather outlook, Jul 30, 3:33 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
333 PM CDT Fri Jul 30 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-312045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
333 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory remains in effect for parts of southeast Missouri,
mainly from New Madrid to Poplar Bluff to Greenville westward.

Isolated to scattered thunderstorms will persist over the Ozark
foothills of southeast Missouri through early this evening. The
main hazards will be locally heavy rain and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are forecast Saturday and
Saturday night. The strongest storms are expected to be mainly
along and west of a line from Carbondale Illinois to Hopkinsville
Kentucky, where localized flooding and isolated damaging winds
are possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

York

In the hours before

Special weather statement, Jul 30, 4:09 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
409 PM CDT Fri Jul 30 2021

MOZ108-109-302130-
Butler MO-Ripley MO-
409 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIPLEY AND
SOUTHWESTERN BUTLER COUNTIES UNTIL 430 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neelyville, or 12 miles north of Corning, moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Neelyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3650 9063 3666 9053 3658 9042 3650 9046
TIME...MOT...LOC 2109Z 023DEG 6KT 3659 9050

SMITH
Special weather statement, Jul 30, 4:17 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
417 PM CDT Fri Jul 30 2021

MOZ108-109-302145-
Butler MO-Ripley MO-
417 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIPLEY AND
NORTHWESTERN BUTLER COUNTIES UNTIL 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Milltown, or 7 miles west of Poplar Bluff. This storm was nearly
stationary.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Poplar Bluff and Milltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3679 9071 3686 9058 3679 9047 3667 9055
TIME...MOT...LOC 2117Z 260DEG 1KT 3678 9055

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:09 PM CDTSpecial Weather StatementPAHButler21 min
Jul 30, 4:17 PM CDTSpecial Weather StatementPAHButler28 min
Jul 30, 4:34 PM CDTSevere Thunderstorm WarningPAHButler26 min
Jul 30, 4:47 PM CDTFlash Flood WarningPAHButler, Ripley3 hr
Jul 30, 5:16 PM CDTSpecial Weather StatementPAHButler44 min
Jul 30, 5:37 PM CDTFlash Flood WarningPAHButler2 hr
Jul 30, 5:46 PM CDTSpecial Weather StatementPAHWayne59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.